Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 12, NWS Missoula, MT

July 4, 20084 counties in Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 4, 2008, 5:40 PM MDT for 4 counties in Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2008, 5:40 PM MDT (23:40 UTC)
Expired
Jul 4, 2008, 6:28 PM MDT
In force
48 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Flathead County, MT, Lake County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 117 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:45 PM MDTTSTM WND DMG4 Nne Salmon Prairie, MTPUBLIC REPORTED WIDESPREAD TREE DAMAGE NEAR LION CREEK NORTHEAST OF CONDON. MANY SPRUCE TREES 1.5 FEET IN DIAMETER BROKE 2 FEET ABOVE THE GROUND. FUR TREES UPROOTED AND LANDED OVER THE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:04 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-527 J/kg
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 042340
SVRMSO
MTC029-047-063-077-050045-
/O.NEW.KMSO.SV.W.0012.080704T2340Z-080705T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
540 PM MDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAKE COUNTY IN NORTHWEST MONTANA...
  SOUTHEASTERN FLATHEAD COUNTY IN NORTHWEST MONTANA...
  NORTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  NORTHWESTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 645 PM MDT.

* AT 536 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED 17 MILES SOUTH OF SWAN LAKE...OR ABOUT 
20 MILES EAST OF POLSON...AND WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWAN LAKE AROUND 555 PM MDT...
  SWAN LAKE AROUND 600 PM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4794 11292 4790 11308 4777 11306 4772 11315
      4762 11312 4747 11369 4781 11412 4830 11337
      4822 11322 4816 11321 4817 11318 4814 11313
      4813 11302 4798 11287
TIME...MOT...LOC 2340Z 232DEG 13KT 4771 11371

$$
KITSMILLER
1 follow-up statement
000 
WWUS55 KMSO 050028
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
616 PM MDT FRI JUL 4 2008

MTC029-047-063-077-050026-
/O.CAN.KMSO.SV.W.0012.000000T0000Z-080705T0045Z/
MISSOULA MT-LAKE MT-FLATHEAD MT-POWELL MT-
616 PM MDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POWELL...
SOUTHEASTERN FLATHEAD...NORTHEASTERN LAKE AND NORTHEASTERN MISSOULA
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF 
THE AREA AND IS NO LONGER A FACTOR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4794 11292 4790 11308 4777 11306 4772 11315
      4762 11312 4747 11369 4781 11412 4830 11337
      4822 11322 4816 11321 4817 11318 4814 11313
      4813 11302 4798 11287
TIME...MOT...LOC 0016Z 232DEG 13KT 4779 11356

$$
KITSMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MDT FRI JUL 4 2008

.DISCUSSION...A LOW PRESSURE TROUGH THAT IS CURRENTLY MAKING ITS
WAY INTO NORTHWEST MONTANA AND NORTHERN IDAHO WILL CONTINUE TO
PASS THROUGH THE NORTHERN ROCKIES THIS AFTERNOON AND EVENING. THE
BEST INSTABILITY WILL QUICKLY PASS THROUGH WESTERN AND
SOUTHWESTERN MONTANA THIS AFTERNOON. THE STRONGEST THUNDERSTORMS
WILL PASS DURING THE AFTERNOON AND EVENING. BULK SHEAR UP TO
50KTS...LIFTED INDICES UP TO NEGATIVE 2-5C...THETA-E LAPSE RATES
NEGATIVE 2-5K/KM AND MUCAPE VALUES OF 1000-2000J/KM MAINLY IN
WESTERN/SOUTHWESTERN MONTANA ALL POINT IN THE DIRECTION FOR
THUNDERSTORMS THIS AFTERNOON TO PRODUCE HAIL..BRIEF HEAVY RAIN AND
STRONG WINDS. THESE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
WILL QUICKLY MOVE THROUGH NORTHWEST AND WEST CENTRAL MONTANA...AS
WELL AS LEMHI COUNTY BETWEEN AROUND 3PM TO 6PM. IN SOUTHWEST MONTANA
STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH 9PM THIS
EVENING. SKY COVER WILL DECREASE THIS EVENING STARTING IN
NORTHWEST MONTANA...BUT SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE OVERNIGHT IN SOUTHWEST MONTANA.

SATURDAY WILL BE A LITTLE COOLER DUE TO SOME LINGERING CLOUDS AND
SOME AIR MASS COOLING IN THE WAKE OF TONIGHTS DISTURBANCE.
THERE IS STILL A THREAT OF LATE DAY CONVECTION OVER SOUTHWEST
MONTANA AND LEMHI AND SOUTHERN IDAHO COUNTIES IN NORTH CENTRAL
IDAHO AS THE SURFACE THERMAL BOUNDARY AND INSTABILITY PERSIST OVER
THAT AREA. A SECOND WEAKER TROUGH PASSES OVER THE NORTHERN ROCKIES
SUNDAY. THIS IS NOT EXPECTED TO PRODUCE MUCH...EXCEPT ISOLATED
THUNDERSTORMS IN THE LINGERING INSTABILITY AGAIN MAINLY OVER
SOUTHWEST MONTANA AND ADJACENT IDAHO COUNTIES.

A LOW AMPLITUDE RIDGE WILL DEVELOP MONDAY AND PERSIST THROUGH
MUCH OF THE COMING WEEK. THIS WILL KEEP THE REGION DRY WHILE
PUSHING TEMPERATURES A BIT EACH DAY.

THERE IS A HINT OF THE RIDGE WEAKENING AROUND FRIDAY AS WE
BEGIN TO GET SOME ENERGY OFF OF A GULF OF ALASKA TROUGH.
WILL BE TOUGH TO HAVE MUCH CONFIDENCE IN THE TIMING OF THIS FOR A
FEW MORE DAYS...HOWEVER...AND HAVE THUS LEFT THE WARM AND DRY
FORECAST IN PLACE FOR NOW.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THROUGH
THE AFTERNOON AND EARLY EVENING ACROSS ALL OF WESTERN MONTANA AND
NORTHERN IDAHO. THE AREA OF GREATEST CONCERN FOR VERY STRONG
STORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND HAIL WILL GENERALLY
BE EAST OF A LINE FROM LEMHI COUNTY IN IDAHO TO FLATHEAD COUNTY IN
MONTANA. MOST AREAS WILL SEE A DECREASE IN CONVECTION AFTER 00 UTC
(1800 HRS MDT)...BUT THUNDERSTORMS WILL LINGER OVER SOUTHWEST
MONTANA AND LEMHI COUNTY UNTIL AROUND DARK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES:
FLATHEAD...LAKE...POWELL...SILVER BOW...DEERLODGE...GRANITE...
MISSOULA...AND RAVALLI UNTIL 10 PM MDT.
ID...SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY UNTIL 10 PM MDT.

&&

SHORT TERM...KITSMILLER
LONG TERM....WHITMORE
AVIATION...WHITMORE
Hazardous weather outlook, Jul 4, 5:07 AM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
507 AM MDT FRI JUL 4 2008

IDZ006-MTZ002-005>007-043-042200-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES.
THUNDERSTORMS WILL BE STRONG PRODUCING HEAVY RAIN...DAMAGING WINDS
WITH GUSTS TO 60 MPH AND LARGE HAIL.

STRONG THUNDERSTORMS WILL PREVAIL THROUGH THE EVENING CONTINUING
THE THREAT FOR BRIEF HEAVY RAINFALL AND HAIL. HOWEVER THE SHOWERS
AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS BUT
DIMINISH IN INTENSITY WITH BRIEF HEAVY RAINFALL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-007-008-MTZ001-003-004-042200-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES.
SOME THUNDERSTORMS WILL BE STRONG EARLY IN THE AFTERNOON...MAINLY
IN THE CLEARWATER MOUNTAINS NEAR THE MONTANA BORDER...PRODUCING
HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING KEEPING THE
THREAT FOR HEAVY RAIN...GUSTY WINDS AND HAIL. HOWEVER THIS
ACTIVITY SHOULD DIMINISH IN INTENSITY AND COVERAGE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-042200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
507 AM MDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN
ROCKIES. THUNDERSTORMS WILL PRODUCE STRONG DAMAGING WINDS AT THE
ONSET OF CONVECTION.

AS STRONG SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE EVENING
THE MAIN THREAT WILL TRANSITION TO HEAVY RAIN...DAMAGING WINDS AND
LARGE HAIL. HOWEVER SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN
INTENSITY BUT CONTINUE THROUGH THE OVERNIGHT HOURS WITH BRIEF
HEAVY RAINFALL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 4:16 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 N SOMERS              48.09N 114.22W
07/04/2008  E1.00 INCH       FLATHEAD           MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MARBLE, NICKEL, AND QUARTER SIZE
            HAIL AND WINDS UP TO 45 MPH. DAMAGE TO CAMPER WITH HAIL
            ACCUMULATED ON THE GROUND.

&&

KITSMILL
Local storm report, Jul 4, 5:09 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
509 PM MDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             13 ENE SULA             45.93N 113.74W
07/04/2008  E0.88 INCH       RAVALLI            MT   PARK/FOREST SRVC

            REPORT WAS FROM A FIRE LOOKOUT AT 6629 FEET.

0504 PM     HAIL             ESSEX                   48.28N 113.61W
07/04/2008  E0.75 INCH       FLATHEAD           MT   TRAINED SPOTTER

0504 PM     HAIL             1 SSE KICKING HORSE     47.44N 114.06W
07/04/2008  E1.50 INCH       LAKE               MT   TRAINED SPOTTER

&&

WHITMORE
Local storm report, Jul 4, 5:17 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM MDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             ESSEX                   48.28N 113.61W
07/04/2008  E0.75 INCH       FLATHEAD           MT   TRAINED SPOTTER

0500 PM     HAIL             13 ENE SULA             45.93N 113.74W
07/04/2008  E0.88 INCH       RAVALLI            MT   PARK/FOREST SRVC

            REPORT WAS FROM A FIRE LOOKOUT AT 6629 FEET.

0505 PM     HAIL             1 SSE KICKING HORSE     47.44N 114.06W
07/04/2008  E1.50 INCH       LAKE               MT   TRAINED SPOTTER

&&

WHITMORE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:50 PM MDTSevere Thunderstorm WarningMSOFlathead25 min
Jul 4, 4:27 PM MDTSevere Thunderstorm WarningMSOPowell26 min
Jul 4, 4:37 PM MDTSevere Thunderstorm WarningMSOFlathead38 min
Jul 4, 4:58 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake, Missoula, Sanders47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.